Ohio, 2010

Tornadoes and Hail in Ohio, September 16, 2010

September 16, 2010 · NWS RLX · 10 events in 4 counties and zones

A cold front, in tandem with strong mid and upper level forcing, produced a severe weather outbreak in southeast Ohio into extreme western West Virginia during the late afternoon and evening of Thursday the 16th. The setup featured a 45 knot mid level flow and a 95 knot upper level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
$5.1 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front, in tandem with strong mid and upper level forcing, produced a severe weather outbreak in southeast Ohio into extreme western West Virginia during the late afternoon and evening of Thursday the 16th. The setup featured a 45 knot mid level flow and a 95 knot upper level jet. Matter of fact, a larger area of showers, associated with a warm front, had moved across southeast Ohio and West Virginia during the morning and midday hours. This kept the surface based instability at a minimum. However, new cells formed further west during the mid afternoon over western Ohio. It was this new cluster of convection that would intensify due to the strong mid and upper level dynamics. Several of the new cells formed and intensified on the southern or southwestern flank of the overall larger area of showers and thunderstorms. This area of convection stretched further to the northeast into eastern Ohio and western Pennsylvania. This allowed an unimpeded low level moisture inflow into the new development. Surface dew points ahead of the cold front reached into the mid 60s.

Most of the severe thunderstorms exhibited strong rotation, resulting in the spawning of 5 tornadoes. Four of these 5 tornadoes were in Ohio. One of the 4 Ohio tornadoes crossed from Fairfield County into western Perry County. Another 1 of the 4 crossed from Perry into northwestern Morgan County. One tornado patch was solely in western Athens County. The damage continued another 10 miles in Athens County from a strong rear flank downdraft. Finally, the last of the 4 tornadoes in Ohio crossed the Ohio River from northeastern Meigs County into southern Wood County in West Virginia. From storm surveys, this was the strongest tornado. The last tornado path in this outbreak was solely in western West Virginia. Luckily, there were no fatalities in southeastern Ohio. However, there was one death on the West Virginia side of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 16, 4:33 PM EST, 27 minutes earlier.

Area forecast discussion, Sep 16, 4:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EDT THU SEP 16 2010

.SYNOPSIS...
A STRONG COLD FRONT PUSHES EAST OF THE AREA TONIGHT. HIGH PRESSURE
RETURNS FRIDAY AND LASTS INTO THE WEEKEND. ANOTHER COLD FRONT
PUSHES SOUTHEAST SUNDAY. HIGH PRESSURE RETURNS NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 669 FOR PARTS OF
EXTREME SOUTHEAST OHIO AND EXTREME NORTHWEST WEST VIRGINIA UNTIL 9
PM THIS EVENING. ALSO UPDATED POPS TO FOLLOW LINE OF STORMS WITH
FRONT ACROSS MAINLY THE NORTHERN AREAS EARLY TONIGHT...OTHERWISE
LITTLE CONVECTION AS THE SHORT WAVE RESPONSIBLE FOR THE DAYTIME RAINS
HAS JUST ABOUT EXITED THE MOUNTAINS.

PREVIOUS DISCUSSION...
BASED ON LATEST RADAR MOSAIC...LARGE AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUES TO PUSH EAST ACROSS AREA. THIS AREA SHOULD
CONTINUE TO PUSH EAST...WITH PRECIP CHANCES DECREASING BEHIND THIS
AREA. HOWEVER...LATEST RUC...AS WELL AS RADAR...INDICATES ANOTHER
LINE OF SHOWERS/STORMS CURRENTLY DEVELOPING TO OUR NORTHWEST...WILL
MOVE EAST THRU EARLY TONIGHT. APPEARS BEST COVERAGE WILL BE ACROSS
OUR NORTHERN COUNTIES...SOUTHEAST OHIO/NORTHERN WEST VIRGINIA.

SPC HAS THE NORTHWEST HALF OF OUR FORECAST AREA IN SLIGHT RISK
AREA...WITH DAMAGING WINDS BEING THE MAIN THREAT. FEEL ANY SEVERE
THREAT WILL BE LIMITED TO FAR NORTHWEST/NORTH-CENTRAL COUNTIES...
BUT WILL NOT INCLUDE SEVERE WORDING AT THIS TIME. BUT WILL INCLUDE
GUSTY WINDS IN THE GRIDS THROUGH 02Z.

MODELS SUGGEST PRECIP CHANCES SHOULD THEN END EARLY FRIDAY...WITH
DRY WEATHER ANTICIPATED THROUGH THE REMAINDER OF THE DAY.

BASED ON CURRENT TEMPS BEHIND FRONT...HAVE TWEAKED LOW TEMPS FOR
TONIGHT DOWN A DEGREE OR TWO. OTHERWISE...GUIDANCE FOR FRIDAY IS
CLOSE TO PAST NUMBERS AND WAS GENERALLY USED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WITH A COLD FRONT EAST OF THE MOUNTAINS...A HIGH PRESSURE SLIDES
FROM THE NORTHWEST BRINGING DRY AND COOLER AIRMASS INTO OUR REGION
FRIDAY NIGHT AND SATURDAY.

A BROAD AND STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES EAST FAR
NORTH...ALONG THE US AND CANADA BORDER ON SUNDAY. THE GFS SHOWS AN
ELONGATED VORT MAX AROUND THE SOUTHERN PERIPHERY OF THIS
LOW...ACROSS PA...AND NORTHERN OH. THE ECMWF AND GEM SHOW THIS
FEATURE WAY FURTHER NORTH...BUT SHOW WEAK SHORT WAVES MOVING
ACROSS OH AND WV FOR THE SAME TIME PERIOD. THE SREF SUGGEST AN
APPROACHING COLD FRONT BRINGING QPF ACROSS THE AREA...WHILE THE
GFS AND ECMWF KEEP PCPN NORTH OF THE AREA SUN NIGHT INTO MONDAY.
DECIDED TO CARRY SLIGHT CHANCE WITH THIS FEATURE MAINLY ACROSS THE
NORTHERN THIRD OF THE AREA...AND TO KEEP THE SOUTHERN TWO THIRDS
DRY.

FOR TEMPERATURES....WENT WITH BIAS CORRECTED CONSENSUS MOS KEEPING
HIGHS IN THE LOWER 80S SATURDAY...INCREASING A DEGREE OR TWO ON
SUNDAY. CLEAR SKIES WILL PROVIDE LOWS IN THE LOWER
50S...INCREASING A DEGREE OR TWO BY SUN NIGHT DUE TO CLOUD COVER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
BY MONDAY...THE AFOREMENTIONED COLD FRONT COULD PUSH SOUTH AS A
DRY FRONT LINING UP ALONG SOUTHERN VA AND KY BETWEEN HIGH
PRESSURES TO THE NORTH AND SOUTH. THIS SCENARIO SHOULD KEEP THIS
FRONTAL BOUNDARY RATHER WEAK WITH JUST ONLY CLOUDS. ON
TUESDAY...THE FRONTAL REMNANTS LIFT NORTHEAST AS A WARM FRONT
KEEPING SOME CLOUD COVER ACROSS THE AREA.

HIGH PRESSURE TAKES CONTROL OF WEATHER CONDITIONS WED AND EARLY
THU...BRINGING WARMER TEMPERATURES AND RELATIVELY DRY WEATHER.

ANOTHER COLD FRONT APPROACHES FROM THE NORTH ON THURSDAY...PERHAPS
STALLING ACROSS OUR NORTHERN BORDER THRU THE WEEKEND. THE LOCATION
AND MOVEMENT OF THIS LATER FRONT IS UNCERTAIN ATTM.

ADJUSTED POPS ACCORDINGLY. USED A BLEND OF BIAS CORRECTED MOS
GUIDANCE AND HPC TEMPERATURES FOR HIGHS AND LOWS THROUGH THE
PERIOD.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
LATEST RADAR MOSAIC INDICATES LARGE AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUES TO PUSH EAST ACROSS THE AREA. CONDITIONS
UNDER THIS AREA OF PRECIPITATION IS GENERALLY MVFR...WITH IFR
CONDITIONS NEAR THE HEAVIER RAIN.

THIS PRECIPITATION WILL CONTINUE TO PUSH EAST WITH CONDITIONS
ACROSS MANY LOCATIONS BECOMING VFR/MVFR. HOWEVER...EXPECT SOME
SHOWERS/STORMS WILL REDEVELOP ACROSS SOUTHEAST OHIO BY 00Z...AND
THEN PUSH EAST AHEAD OF A COLD FRONT.

AFTER MAIN PRECIPITATION PUSHES AROUND 06Z...MVFR CLOUDS IN THE
WRAP AROUND MOISTURE BEHIND THE COLD FRONT WILL...ALONG WITH POST
RAIN NOCTURNAL MIST...BRING MVFR CONDITIONS OVERNIGHT
TONIGHT...EVEN IFR BY DAWN FRI.

CONDITIONS WILL GRADUALLY IMPROVE AFT 12Z.

EXPECT GUSTY SW WINDS THIS AFTERNOON WILL BECOME MODERATE W
TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: MODERATE

ALTERNATE SCENARIOS: ISOLATED MVFR FOG COULD DEVELOP ALONG RIVERS
AND OTHER FAVORED VALLEY LOCATIONS BESIDES THE TYGART...AND BRIEF
IFR MIST/FOG ALONG THE TYGART.  TIMING AND INTENSITY OF
PRECIPITATION INCLUDING POSSIBLE IFR IN HEAVIER RAINFALL

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    M    H    H    H    H    M    M    M    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    M    L    L    M    L    M    M    H    H    H
CKB CONSISTENCY  H    H    H    M    M    L    M    L    L    M    H    H

AFTER 00Z SATURDAY...
NO ORGANIZED AREAS OF IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/ARJ
NEAR TERM...JMV
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JSH
Hazardous weather outlook, Sep 16, 4:28 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT THU SEP 16 2010

KYZ101>103-105-OHZ083-086-087-WVZ005>008-013>020-172130-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-
528 PM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
SOUTHEAST OHIO...EASTERN KENTUCKY...AND WESTERN WEST
VIRGINIA...WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-WVZ009>011-172130-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
528 PM EDT THU SEP 16 2010

...SEVERE THUNDERSTORM WATCH 669 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024>040-046-047-172130-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
528 PM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 127 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 3 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Perry

When
September 16, 5:00 PM EST to 5:10 PM EST
Where
Perry County, 3.91 mi W of Carthon to 2.46 mi NNW of Mainsville
Rating
EF2
Path length
6.99 mi
Path width
800 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
39.759, -82.403

This tornado originiated in Fairfield County, but got stronger in western Perry County. The damage path widened as it crossed several north to south oriented roads. A convergent damage pattern was evident. Large trees were snapped along Avalon Road. A greater swath of tree and structural damage was along Otterbein Road. The damage path widened to as much as 800 yards, though the southern portion of the path was dominant. The tornado unleashed it worst winds as it continued east to encounter Palomino Road and County Township Road 138. At this stage, there was aproximately a 1 mile long and 100 yard wide path of EF2 strength winds, estimated at 110 to 120 mph. A manufactured home on Palomino Road was missing 95 percent of it roof covering and 40 to 50 percent of the roof supports and interior ceilings were missing. The woman inside was injured when a hallway door struck her in the back. There were at least 2 eyewitnesses to the actual tornado. Almost a mile east on County Township Road 138 a cluster of houses was heavily damaged. The worst damage was a newer 2 story single family home, but seemed to be of the manufactured home quality. Its roof and garage were completely blown off and thrown away. The tornado began to weaken as it headed across County Road 25. The tornado further weakened during its final 1.5 miles, ending near the intersection of County Roads 122, 123, and 134. About 8 homes were destroyed in this tornado.

Tornado, Perry

When
September 16, 5:21 PM EST to 5:27 PM EST
Where
Perry County, 2.05 mi W of Milligan to 0.97 mi E of Mc Luney
Rating
EF1
Path length
4.19 mi
Path width
300 yd
Continued into
Morgan, Oh (RLX)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.716, -82.158

The western Perry County tornado lifted, but its associated rotating thunderstorm continued moving over the central portion of the county. A new tornado touchdown occurred near Melon Hill Road about 3 miles east of New Lexington. This tornado reached its peak intensity as it crossed near the curved portion of Route 92, about 3 miles south of Crooksville. The EF1 damage was about 300 yards wide and roughly a mile long, including roofs and portions of roofs blown off several structures. Peak winds in this vicinity were estimated at 100 to 110 mph. This tornado continued for a slight distance into northwestern Morgan County. The tornado was weakening as it crossed the county line.

The total damage from the 2 tornadoes in Perry County included 12 homes with minor damage, 16 homes with major damage, and 8 homes destroyed.

Tornado, Morgan

When
September 16, 5:28 PM EST to 5:30 PM EST
Where
Morgan County, 0.08 mi S of Rose Farm to 1 mi E of Rose Farm
Rating
EF0
Path length
0.54 mi
Path width
150 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
39.729, -82.080

The tornado that touch downed in eastern Perry County continued into western Morgan County, before dissipating. There were several downed trees and large branches along McKinley Street. Three houses had minor damage and one vehicle was destroyed. Electricity was out for over 24 hours.

Since 1950, this is the first confirmed tornado in Morgan County. However, prior to 1950, one tornado was reported in Morgan County back in June of 1928.

Thunderstorm Wind, Morgan

When
September 16, 5:32 PM EST
Where
Morgan County, 0.44 mi WNW of Deavertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.731, -82.038

On the hilltop along Route 555 damage occurred to some outbuildings.

Hail, Athens

When
September 16, 5:48 PM EST
Where
Athens County, Nelsonville
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -82.230

Tornado, Athens

When
September 16, 5:54 PM EST to 5:58 PM EST
Where
Athens County, 2.3 mi SW of Kimberly to 1.76 mi SSE of New Floodwood
Rating
EF2
Path length
3.3 mi
Path width
300 yd
Injuries
7 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
39.407, -82.251

A tornado touchdown was along Kimberly Road, about 4 miles from Nelsonville. The tornado reached maximum intensity along Matheny Road to State Route 691. Matheny Road is also called York Township Road 269. Damage was concentrated along Matheny Road and State Route 691. The low level circulation was evident in the damage along Matheny Road. Debris was strewn one way on the south side of the road, then in the opposite direction on the north side. One resident said, you could see stuff flying through the air. Then the noise got real loud and we ran into the house and into a closet. The house was just shaking. Several mobile homes were completely destroyed. Yet, some of these mobile homes were poorly anchored or not anchored at all. Many large softwood trees were uprooted or snapped at their trunks. Reports were received of several cows being lifted by the tornado. A hay bale weighing 1800 pounds was lofted into the air and set back down. The maximum wind gusts were estimated at 120 to 130 mph. A total of 7 people were injured. About 13 homes were destroyed, with dozens of other homes damaged.

Since 1950, this is only the second confirmed tornado in Athens County. The previous tornado was a F1 during May of 1980. However, prior to 1950, 3 tornadoes have been reported in Athens County, back in July of 1896, April of 1922, and June of 1937. The June 1937 tornado killed 3. The storm in 1896 was reported in Glouster. However, historical accounts also describe a tornado in the late 1800s that destroyed a large grove of sycamore trees in the city of Athens.

Thunderstorm Wind, Athens

When
September 16, 5:59 PM EST to 6:14 PM EST
Where
Athens County, 2.3 mi S of Floodwood to 1.87 mi W of Canaanville
Measured
87 kt (100 mph) estimated gust
Injuries
6 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
39.387, -82.187

The upstream tornado lifted, as the rear flank downdraft of the rotating thunderstorm took over. This downburst became the dominant feature in The Plains and around the community of Athens. The width of the damage path widened to about a quarter of a mile. Winds were estimated as high as 100 mph in The Plains. As the storm approached, soccer players, fans, coaches, and referees took shelter in the locker rooms, the wrestling rooms, and the lounge for teachers at Athens County High School. About a dozen adults took shelter in the concession stand. A few of these parents were injured when the roof was heavily damaged. The light poles, the press box, and the scoreboard were also damaged or destroyed. On the roof of the high school, large air condition units were blown off and damaged parked cars. Several homes were destroyed or damaged. Roof damage was widespread. As the wind reached the eastern sections of the town of Athens, the maximum wind gusts were estimated at 80 to 100 mph. The last significant damage was to an automobile service and towing garage. The total distance of this downburst was on the order of 10 miles. A total of 6 people were injured. About 17 homes were destroyed, many others were damaged.

Including both this downburst and the tornado, Ohio Emergency Managment Agency categorized around 30 homes as destroyed, 51 homes with major damage, and 83 homes with minor damage.

Hail, Athens

When
September 16, 6:45 PM EST
Where
Athens County, Coolville
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -81.900

Hail, Athens

When
September 16, 6:52 PM EST
Where
Athens County, Coolville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.220, -81.900

Tornado, Meigs

When
September 16, 7:00 PM EST to 7:05 PM EST
Where
Meigs County, 0.74 mi NE of Joppa to 1.69 mi N of Reedsville
Rating
EF3
Path length
2.52 mi
Path width
250 yd
Continued into
Wood, Wv (RLX)
Injuries
6 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
39.157, -81.790

A new rotating supercell formed south of thunderstorm complex that caused the tornado and strong downburst in western Athens County. A new tornado formed. Significant structural damage to farm buildings and a few homes occurred along Eden Ridge Road. This road is also County Route 50. The tornado path then went across State Route 124 between community of Reedsville and Eden along the Ohio River. A majority of the mobile homes affected were in this vicinity. In addition, a well built single family home and its detached commercial grade garage were completely destroyed. The foundations of both structures were wiped clean. The EF3 damage included this area along State Route 124. Maximum wind gusts of 150 mph were estimated. The county reported 22 structures destroyed or having major damage, including mostly mobile and single family homes. However, one car repair shop was also included. Another 20 homes were affected or had minor damage. Around a dozen outbuildings were damaged or destroyed. One male received rib and leg fractures when his truck was flipped over while he was in it. A woman was injured when she was pinned in rubble from her mobile home. In the dark, her barking dog helped first responders find her faster. A total of 6 people were injured, 2 seriously.

This tornado crossed the Ohio River and killed a man immediately on the other side of the river in southern Wood County of West Virginia.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyThe tornado archive for Ohio, 2010Warnings in Ohio, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255613, 255614, 255615, 255616, 255607, 255593, 255597, 255604, 255606, 255620.